Kentucky, 2016

Flash Flooding in Kentucky, August 1, 2016

August 1, 2016 · NWS RLX · 2 events in 1 county or zone

A complex of showers and thunderstorms associated with a weak vorticity maximum moved west through Kentucky during the afternoon hours. Rain with some embedded thunderstorms began after 2pm and lasted through the rest of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A complex of showers and thunderstorms associated with a weak vorticity maximum moved west through Kentucky during the afternoon hours. Rain with some embedded thunderstorms began after 2pm and lasted through the rest of the day. Some minor flash flooding occurred in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 1, 2:38 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 1, 2:38 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
338 PM EDT MON AUG 1 2016

.SYNOPSIS...
An upper level trough scoots across southern portions of the area
today. Upper level ridging noses into the area by midweek. A cold
front next weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
Warm and humid airmass continues...but not excessive. Main feature
this period will be the well defined vort max currently over central
Kentucky at 18z. Models generally agree this feature will tend to
turn more southeast with time this afternoon as the upper flow
becomes more northwesterly. This trajectory would take the deepest
moisture and organized band of convection across southern portions
of the area this afternoon and early tonight...before decreasing
with loss of heating. Have high pops in the south this afternoon and
evening before decreasing. Outside of this area...across the north
half...we look for more of a diurnal and isolated afternoon
thunderstorms. However...the associated northeast to southeast band
of showers and thunderstorms convection appears to be reaching out
well in advance and looks to be coming more into western portions of
the area also. We therefore also have higher pops in the west this
afternoon and evening to account for this leading convection.
Outside the southern Coal Fields and Southern Mountains...convection
will quickly wane with loss of heating this evening. mot of the
convection will be done by around midnight as the vort max exits.
This will lead to a warm and muggy night with river valley fog.

On Tuesday...enough upper ridging and lack of upper disturbances in
the continuing warm and moist airmass will lead mainly to widely
scattered elevated convection in the mountains.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Models showing a weak northwest upper level flow through the period.
Plenty of low level moisture remains...so mid level moisture will be
the controlling factor in storm formation. Based on mid level
moisture...will keep OH and KY dry on Wednesday...but allow for
chances area wide on Thursday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Started with a blend of the ECMWF and GFS for Friday. Gradually
blended with the ensemble means with more weighting on the ensemble
means with time. This would have a cold front pushing into the
region on Saturday...and very slowly moving southward before
stalling just south of the area on Monday. Confidence in timing of
the cold front remains low.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
15Z Monday thru 12Z Tuesday...
Upper impulse comes across mainly the southern coal fields and
extreme SW va later this afternoon and evening with showers and
TSTMS. Isolated showers and storms elsewhere this afternoon.

Generally...in the very warm and muggy air, isolated afternoon
and evening thunderstorms are possible, except more numerous in
the south where the impulse comes cross. Will include mention of
prevailing showers and VCTS for HTS and BKW this afternoon and
evening...but only VCTS other TAF sites. Generally VFR sct-bkn
3500-5000 AGL...but lower mainly in heavier convection.

Dense river valley fog is likely to form again overnight tonight
depending upon the amount of higher clouds and any rainfall, which
have made for rather variable conditions in fog over the past few
nights. Will go with IFR at most major TAF sites after 07z.

Flow surface and aloft will be light west to northwest.

CONFIDENCE AND ALTERNATE SCENARIOS...

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: High for TSTMS this afternoon and evening.
Medium for fog tonight.

ALTERNATE SCENARIOS: A thunderstorm that directly impacts an
airport could bring brief IFR conditions. The timing and density
of fog tonight depends upon how much cloudiness is around, which
in turn depends upon earlier or upstream convection.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR conditions possible in river valley fog again Tuesday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JMV
NEAR TERM...JMV
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JMV
Hazardous weather outlook, Aug 1, 3:00 AM EST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT MON AUG 1 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-020800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
400 AM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 2:30 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT MON AUG 1 2016

KYZ105-012030-
LAWRENCE-
330 PM EDT MON AUG 1 2016

...A LINE OF THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WILL AFFECT
CENTRAL LAWRENCE COUNTY...

AT 328 PM EDT...RADAR INDICATED THUNDERSTORMS WITH TORRENTIAL
DOWNPOURS LOCATED ALONG A LINE EXTENDING FROM NEAR CHARLEY TO YALE.
MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
BLAINE...CHARLEY...ULYSSES...MARTHA...GALLUP AND HOUCKVILLE.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. A QUICK 1.5 INCHES OF RAIN IS POSSIBLE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3804 8300 3806 8295 3809 8293 3811 8289
      3812 8289 3808 8256 3806 8255 3796 8255
      3795 8258 3794 8258 3796 8281 3800 8294
      3800 8296 3797 8299 3797 8301 3798 8302
TIME...MOT...LOC 1928Z 267DEG 35KT 3803 8267 3808 8352

30

The radar

The Jackson,KY radar (KJKL), 64 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
August 1, 4:30 PM EST to 5:45 PM EST
Where
Lawrence County, 0.35 mi SE of Blevins to 2.39 mi WSW of Blaine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.067, -82.895

Minor flash flooding occurred in a few locations in the Blaine area. Cains Creek came out of its banks and blocked Cains Creek Road. A flooded culvert blocked Ash Branch Road. The Left Fork of Little Blaine Creek rose out of its banks and flooded the intersection of Shirt Tail Fork Road and Left Fork Little Blaine Creek Road. Big Branch Road was also blocked by Big Branch Creek.

Flash Flood, Lawrence

When
August 1, 5:00 PM EST to 6:15 PM EST
Where
Lawrence County, 1.11 mi WNW of Adeline to 0.66 mi SSW of Adeline
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.256, -82.669

Mcintier Branch rose out of its banks and flooded Mcintier Branch Road. Brushy Fork rose out of its banks and flooded Brushy Fork Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640987, 641166.